Solving a patient’s health mystery
Two of our pharmacists discovered something the ER missed
At Express Scripts® Pharmacy, our pharmacists can help patients with diabetes understand their blood sugar level trends when they use an app. Our pharmacists can also monitor eligible patients remotely and receive alerts when there’s an abnormal blood sugar reading in the app.
Jay Belcher, who has been a registered pharmacist with Express Scripts® Pharmacy since 2008, noticed an elevated blood sugar alert for a patient. Her blood sugar had been under control until then.
When Belcher called the patient to check in, she said nothing had changed recently. The only unusual thing she mentioned was that she had been having abdominal pain that radiated to her back. The pain had been so severe recently that she went to the emergency room. During her ER visit, the doctor ran several tests, but everything came back normal and she was sent home without answers.
However, since then, the pain had continued.
An Ozempic® side effect or something else?
Belcher reviewed the patient’s medications and made sure she was staying on track with both her Ozempic (semaglutide) and metformin prescriptions. One of the possible side effects of taking Ozempic is inflammation of the pancreas, or pancreatitis, so Belcher suggested the patient follow up with her endocrinologist.
Ozempic is a medication used for the treatment of diabetes and elevated blood sugar levels. It also frequently happens to lead to weight loss, which has made “off-label” use of it popular with celebrities and dieters. But it’s important to understand how it works and the serious health complications it can cause.
“The same mechanism that leads to weight loss also blunts blood sugar after meals,” Belcher said. “It causes a slowdown of the passage of food through the gut, which causes a person to feel satiated after a meal. But that can also cause nausea, vomiting, diarrhea, and — in a small percentage of cases — inflammation of the pancreas.”
One grateful patient, two relieved pharmacists
Not long after Belcher’s call with the patient, Robert Sardon, another pharmacist who counsels patients in the program, saw the same patient had another alert for high blood sugar.
When he followed up with the patient, he learned that she and her doctor decided to discontinue Ozempic and replace it with insulin. They were still working to find the right dose of insulin – hence the spike in blood sugar. But she hadn’t experienced any stomach pain since she stopped taking the Ozempic.
The patient said she was grateful that the pharmacists found the underlying cause of her problems. Belcher and Sardon are just happy they could help.
“We try to be very thorough on our calls because we’re treating the whole patient, not just focusing on the medication,” Sardon said. “I think we helped her feel more confident going forward.”
Belcher agrees. “We’re teaching folks how to treat and manage their own condition,” he said.
Posted date: September 12, 2023